Getting off Klonopin?
- 11 Dec 2010 by phobia42
- klonopin, anxiety, benzodiazepine withdrawal, generalized anxiety disorder
My doctor has had me on .5 mg 2x a day of Klonopin for Generalized Anxiety Disorder for about 45 days now. While the medication seems to be helping, I don't like some of the side-effects (had a rather bad case of aggression and depression today) and am worried about becoming dependent and going through a long and unpleasant withdrawal down the road. Is 45 days at 1 mg per day long enough to have become physically dependent? I would like to try a half dose for about a week, then stop completely from there, but I am worried about some of the more major side effects (like seizures). My doctor is a hard man to get a hold of, so I'd rather try to get off the meds myself, but I'm not sure if a longer titration schedule would be more appropriate.
Additionally, my anxiety is more situational based (dates, parties, speeches, etc.). Can I take the Klonopin on an "as needed" basis? Should I maybe look into Xanax or Xanax XR as a possible substitute to use 1-3 times per week as needed? Any thoughts would be appreciated.
21 Dec 2010
Last year I took about 2 mg of Xanax everyday for only 4 weeks, and when I ran out I had horrible horrible withdrawal. I was seeing things, I was shaking, I was dealthy afraid of having a seizure. I eventually called 911, and the hospital gave me Ativan, which instantly helped.
So I would not take any chances with going cold turkey with Benzos. Even though Klonopin is a longer acting Benzo. I am now prescibed .5mg Klonopins and I know when I didn't have it for 48 hours I began to have very bad thoughs, and couldn't control muscle movements.
24 Dec 2010
Its different with everyone, but i would suggest wasting a little extra time tracking down your doc and speak with him about the full withrawal schedule. I would not advise cutting your remaining dose in half and tapering off yourself. Lifetime users of benzos can come off cold turkey with nothomg more than a few bad nights of sleep, while someone who has left the er with a couple weeks worth Rx could run out and after 14 days have tremors, hallucinations, insomnia and seizures. The stuff is tricky and has many faces and klonopin is one of the stronger albeit "safer" benzos. I had mild withdrawal after <30 days use of restoril, only the last 6 of which were continuous. See the doc and take the extra effort to save youeseld the suffering. Good luck
24 Dec 2010
like above poster said, its different for everybody but, i have taken 3mg of klonopin a day for about 6 months and i havent took any in about 8 days and i dont have any withdrawl symptoms, so at that low dose i think you will be fine.
14 Jan 2011
If you want to get off Klonopin, start ASAP with the help of your doctor. I have been taking Xanax & Klonopin for 10 years and have terrible withdrawl symptoms even if I skip a day or two. It will happen, I have had my suitcases lost with my meds in it, My Dr. retired with no notice. I have dropped 1/2 a bottle on a wet floor. Point is almost everyone that uses daily doses of Benzos have been through this hell. Also, I never envisioned taking this medication longer than a month. My doctor never explained how addicting it it. Don't let a month or two turn into years, unless you really need it to function.
My mother uses Xanax in situational dosing with great success. She will take a small dose before she gets into a situation that may cause anxiety or as soon as the anxiety hits.
Hope this helps!
3 Dec 2011
Hello I wouldnt stop taking the klonopine because yes long term use can cause seizures im only saying this because ive been going threw it myself and already have had 4 seizures and they hurt espesially when you fall and bust your head open but i would talk to your dr im on the xanax and i cant go with out it 1 day without having seizures but some people say they get sick off of them but i never have just have the seizures but u could check into a rehab facility or ask doctors about it if you cant contact your dr go to the emergency room and theyll help u out i dont know if this helps i just dont want anyone to go threw benzo withdrawls cuz they can become life threatning but e.r would be ur best option
19 Aug 2012
please do not go off of klonopin cold turkey.you should titrate slowely. why
do you want to go off in the first place if you need them?
i have had 2 meltdowns and they are horrible,like u said. xanax will do the same thing.if u have anxiety you have anxiety. they probably get worse in
certain situations,like my son,he takes 3klonopins a day because he never
knows when a situation will arise.i can get my dr anytime i need him. i
suggest maybe changing drs. i am on such a regament and my meds are
working just fine that now he sees me every 2 mo. unless i run into trouble.
keep on plugging, sandra1114
19 Aug 2012
I'm seeing my sleep doc tomorrow for my sleep study follow up and probably getting a second Restless Leg med ... first one, Requip, I was allergic to it ... so I'm not sure what she's going to suggest tomorrow ... they keep telling me I need to "control" my anxiety and settle down and stop being so hyper over active ... just what med is a person to use for that ... they keep throwing anti-depressants at me ... no thank you ... I did go back on Wellbutrin 150 mg. just ONCE a day as anymore than that I was revved up like I was on speed ... NO fun and with already having insomnia issues ... I really couldn't sleep ... so I stopped that med ... I have 30 mg. of Restoril on hand and 10 mg. Serax that I am to use as needed for sleeping ... which is everyday ... I also have 1 mg. of Klonopin ... not sure how I feel about that one as I haven't taken much of it at all ... I'm needing to know what my game plan should be when I see her tomorrow ...
Expand this post...
any med recommendations for me? My theory is this ... if I'm anxious and stressed then why the heck can't I just have something I can TAKE as I NEED it and not be treated daily? I'm NOT depressed just very very busy ... 5 kids still at home, homeschooling, dairy farming and I'm taking classes ... enuf said ... lol ... I just wish they would "understand" me better :(
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
It seems for me to be increasing at the 2 week point rather than subsiding, and anxiety is through the roof. Wondering if its just my anxiety thats ...
3 answers • 1 Dec 2009 • 1 star
My husband has recently stopped taking klonopin because of the anger/irratable rages he goes into. The doctor perscribed the klonopin for the ...
6 answers • 25 Aug 2010 • 1 star
i been on 10mgs of Valium 3x a day i dont know if theres anything they can give me stronger been on Valium for 8 moths i have very sever anxiety and ...
4 answers • 30 Oct 2011 • 1 star
i'm going thru a custody battle. Doc first put me on Xanax .5 worked for two days. Then tried klonopin 1 mg then 2mg that worked for a month and ...
5 answers • 29 Nov 2011 • 1 star
I was on Klonopin 0.5 mg and am going through withdrawal symptoms right now, but I am also on Prozac 10mg and it's been almost 4 weeks. When can ...
2 answers • 7 Nov 2013 •